Nebraska, 2017High Wind in Nebraska, March 6 to 7, 2017
March 6 to 7, 2017 · NWS CYS · 20 events in 9 counties and zones
A vigorous Pacific upper level jet and large pressure gradient generated periodic high winds across western Nebraska. Frequent gusts of 55 to 65 mph were observed.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific upper level jet and large pressure gradient generated periodic high winds across western Nebraska. Frequent gusts of 55 to 65 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 6, 4:20 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 6, 4:20 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 AM MST Mon Mar 6 2017
.SHORT TERM...(Today thru Tuesday night)
Issued at 300 AM MST Mon Mar 6 2017
Today...Active weather pattern the next few days. Inherited
forecasts, including high wind warnings and winter weather
advisories, are in nice shape based on current conditions and model
prognostications. Strong cold front will progress west to east
across our counties this morning. Baroclinic band snows will occur
over our winter weather advisory locations of Carbon and Albany
counties, including the Snowy and Sierra Madre Ranges, and although
snowfall amounts will be limited, advisories are warranted with the
amount of wind and blowing snow expected. Will need to closely watch
our Converse and Niobrara counties for snowfall, though believe
amounts will be quite limited.
Low and mid level gradients quite sufficient through Tuesday
afternoon to warrant a high wind warning for almost all zones, with
the 700 mb gradient between Craig and Casper from 60 to 85 meters
through Tuesday afternoon. Strength of cold air advection will help
bring down stronger winds to the surface.
Tonight...Will likely see a temporary lull in the winds, and
although it will be quite windy, winds will decrease with nighttime
cooling, though will still continue the high wind warning since
Tuesday will be quite windy as well. Orographic snows will continue
over and near our Snowy and Sierra Madre Ranges in moist flow aloft.
Tuesday...Fast northwest flow aloft continues, and with the progged
low and mid level gradients, winds again expected to exceed high
wind criteria over almost all zones. Cold and raw day with maximum
temperatures mainly from the mid 30s to mid 40s with sustained winds
about the same.
Tuesday night...Low and mid level gradients remain strong from the
west northwest, keeping temperatures more mild than Monday night
with brisk wind continuing. Dry conditions with more limited low and
mid level moisture.
.LONG TERM...(Wednesday through Sunday)
Issued at 300 AM MST Mon Mar 6 2017
Strong winds continue into Wednesday with WRKGHT Craig to Casper
850/700mb height gradients still above 60 meters. Likely see wind
headlines continue for Wednesday at least for the wind prone
areas. Gradients finally begin to ease Wednesday evening.
Next chance for winds appears to be Sunday when gradients begin to
increase once again. This with an upper level low tracking across
Montana. On the south side of a 130kt jet tracking through
northern Wyoming, so subsidence should be increased. GFS showing
65-70kts at 700mb, so could be looking at another widespread
event.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 418 AM MST Mon Mar 6 2017
VFR conditions will prevail east of the Laramie Range. West to
southwest winds increase to 25-35 kt with gusts to 50 kt across
Carbon County with a cold frontal passage. There will be
occasional MVFR-IFR cigs/vis in snow showers along and behind the
front, including KRWL and KLAR. Light snow will spread northeast
into eastern WY and northern NE panhandle, including KDGW, KCDR
and KAIA this morning. Widespread high winds with gusts 45-55 kt
will occur today into Tuesday. The mountains will be obscured in
snow and blowing snow today and tonight.
&&
.FIRE WEATHER...
Issued at 122 AM MST Mon Mar 6 2017
Winds will definitely be strong the next several days, and much
of the week. Minimum afternoon humidities will remain from 15 to
35 percent along and east of Interstate 25.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Tuesday for WYZ101-102-104>111-
113-115>119.
Winter Weather Advisory until 11 AM MST this morning for
WYZ109>111-113.
Winter Weather Advisory until 5 PM MST this afternoon for WYZ112-
114.
NE...High Wind Warning from 8 AM this morning to 5 PM MST Tuesday for
NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBINHazardous weather outlook, Mar 6, 3:43 AM MST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MST Mon Mar 6 2017
WYZ101>119-071045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MST Mon Mar 6 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very windy conditions will impact portions of southeast Wyoming
tonight. Wind gusts in excess of 70 mph are likely for the wind
prone areas near Arlington, Bordeaux, Buford and Vedauwoo. High
Wind Warnings are in effect.
Light to moderate snow will develop today west of the Laramie
Range, especially above 7000 feet. Winter Weather Advisories are
in effect through late this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Widespread high winds will impact much of southeast Wyoming Monday
through Tuesday. Gusts of 65 to 75 mph are likely, especially for
the wind prone areas. High Wind Warnings are in effect through
Tuesday afternoon.
Periods of strong winds will persist Wednesday through Friday for
the wind prone areas.
.Spotter information statement...
Spotter activation will not required today through tonight.
Spotters are asked to relay reports of high winds to the National
Weather Service at Cheyenne.
NEZ002-003-019>021-054-055-095-096-071045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
343 AM MST Mon Mar 6 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Light snow will develop across the northern Nebraska panhandle later
this morning and continue into the afternoon. Accumulations will
average less than an inch.
Widespread high winds will impact much of the Nebraska panhandle
today through Tuesday, mainly during the daytime hours. Gusts of
55 to 65 mph are likely. High Wind Warnings are in effect today
through Tuesday afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong wins will continue for much of the Nebraska Panhandle
through Tuesday. Northwest winds of 35 to 45 MPH with gusts to 65
MPH are likely.
.Spotter information statement...
Spotter activation will not required today through tonight.
Spotters are asked to relay reports of high winds to the National
Weather Service at Cheyenne.
In the hours before
Local storm report, Mar 6, 7:46 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM NON-TSTM WND GST 11 SSE HARRIS PARK 42.20N 105.21W
03/06/2017 M64 MPH PLATTE WY MESONET
42 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Mar 6, 7:49 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
03/06/2017 M68 MPH PLATTE WY DEPT OF HIGHWAYS
50 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Mar 6, 7:50 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
03/06/2017 M79 MPH PLATTE WY DEPT OF HIGHWAYS
52 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Mar 6, 7:52 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
752 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
03/06/2017 M66 MPH LARAMIE WY DEPT OF HIGHWAYS
52 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Mar 6, 7:56 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 7 SSW MERIDEN REST AREA 41.44N 104.37W
03/06/2017 M56 MPH LARAMIE WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
0730 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
03/06/2017 M56 MPH LARAMIE WY DEPT OF HIGHWAYS
43 MPH SUSTAINED
0730 AM NON-TSTM WND GST 16 E HORSE CREEK 41.41N 104.87W
03/06/2017 M52 MPH LARAMIE WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0730 AM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
03/06/2017 M56 MPH LARAMIE WY DEPT OF HIGHWAYS
46 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Mar 6, 8:25 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
03/06/2017 M54 MPH CARBON WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0705 AM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
03/06/2017 M56 MPH LARAMIE WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0705 AM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
03/06/2017 M57 MPH PLATTE WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
0705 AM NON-TSTM WND GST 9 E CHEYENNE 41.15N 104.62W
03/06/2017 M50 MPH LARAMIE WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
0705 AM NON-TSTM WND GST 7 SSW MERIDEN REST AREA 41.44N 104.37W
03/06/2017 M58 MPH LARAMIE WY DEPT OF HIGHWAYS
43 MPH SUSTAINED
0705 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
03/06/2017 M54 MPH LARAMIE WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
0705 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
03/06/2017 M51 MPH ALBANY WY DEPT OF HIGHWAYS
43 MPH SUSTAINED
0710 AM NON-TSTM WND GST 16 E HORSE CREEK 41.41N 104.87W
03/06/2017 M49 MPH LARAMIE WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
0710 AM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
03/06/2017 M58 MPH LARAMIE WY DEPT OF HIGHWAYS
43 MPH SUSTAINED
&&
BCHAPMANHigh Wind, Scotts Bluff
- When
- March 6, 8:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS wind sensor at Scottsbluff measured a peak gust of 58 mph.
High Wind, Kimball
- When
- March 6, 11:15 AM MST to 3:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/1355 MST.
High Wind, Cheyenne
- When
- March 6, 11:30 AM MST to 2:40 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The NEDOR wind sensor near Dalton on Highway 385 measured sustained winds of 40 mph or higher.
High Wind, Banner
- When
- March 6, 11:45 AM MST to 4:45 PM MST
- Where
- Banner forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR wind sensor at Banner Road and Highway 71 measured sustained winds of 40 mph or higher.
High Wind, Dawes
- When
- March 6, 11:55 AM MST to 1:15 PM MST
- Where
- Dawes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The wind sensor at the Chadron Airport measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- March 6, 12:10 PM MST to 4:10 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 06/1319 MST.
High Wind, Kimball
- When
- March 6, 12:30 PM MST
- Where
- Kimball forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The UPR wind sensor 10 miles east of Bushnell measured a peak gust of 64 mph.
High Wind, Box Butte
- When
- March 6, 1:35 PM MST to 2:35 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 06/1355 MST.
High Wind, Dawes
- When
- March 6, 2:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS wind sensor at Kings Canyon measured a peak gust of 58 mph.
High Wind, Banner
- When
- March 7, 7:15 AM MST to 7:20 AM MST
- Where
- Banner forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR wind sensor at Banner Road and Highway 71 measured peak gusts of 62 mph.
High Wind, Cheyenne
- When
- March 7, 8:15 AM MST to 2:55 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 07/0828 MST.
High Wind, Kimball
- When
- March 7, 8:35 AM MST to 3:15 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 07/1300 MST.
High Wind, Morrill
- When
- March 7, 10:00 AM MST to 12:25 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR wind sensor 10 miles east-southeast of Bridgeport measured sustained winds of 40 mph or higher.
High Wind, Box Butte
- When
- March 7, 10:20 AM MST to 1:20 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.
High Wind, South Sioux
- When
- March 7, 10:20 AM MST to 1:00 PM MST
- Where
- South Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR wind sensor at Highway 29 mile post 34 measured sustained winds of 40 mph or higher.
High Wind, Kimball
- When
- March 7, 12:00 PM MST
- Where
- Kimball forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The UPR wind sensor 10 miles east of Bushnell measured a peak gust of 58 mph.
High Wind, North Sioux
- When
- March 7, 12:45 PM MST to 2:45 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR wind sensor at Summer Crest on Highway 20 measured sustained winds of 40 mph or higher.
High Wind, Dawes
- When
- March 7, 1:00 PM MST to 3:00 PM MST
- Where
- Dawes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The wind sensor at the Chadron Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- March 7, 2:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS wind sensor at Scottsbluff measured a peak gust of 58 mph.
High Wind, Dawes
- When
- March 7, 4:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS wind sensor at Kings Canyon measured a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 6 to 8, 20173 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, March 6, 201714 injured · EF3 · 104 events
- Wildfire in Texas, March 6 to 9, 20171 death · 2 injured · $25 million · 1 event
- Tornadoes and Hail in Iowa, March 6, 2017$3.5 million · EF2 · 83 events
- Wildfire in Oklahoma, March 6 to 21, 20171 death · $1.2 million · 2 events
- Tornadoes and Hail in Iowa, March 6, 20173 injured · $267,000 · EF2 · 73 events
- Tornadoes and Hail in Arkansas, March 6 to 9, 20171 injured · $930,000 · EF2 · 50 events
- Tornadoes and Hail in Illinois, March 6 to 7, 2017$983,000 · EF2 · 41 events
- Tornadoes and Hail in Missouri, March 6 to 7, 20171 injured · $681,000 · EF1 · 60 events
- Cold in Nevada, March 6, 20171 death · 1 event
- Tornado and Hail in Wisconsin, March 6, 2017$441,000 · EF1 · 27 events
- Wildfire in Kansas, March 6 to 7, 2017$3.0 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692489, 692499, 692505, 692491, 692483, 692510, 692497, 692487, 692485, 692492, 692512, 692501, 692495, 692488, 692517, 692498, 692514, 692484, 692490, 692486.